Category: 

What Are the Signs of a Citalopram Overdose?

Article Details
  • Written By: H. Lo
  • Edited By: Lauren Fritsky
  • Last Modified Date: 04 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Contrary to popular belief, monkeys do not eat bananas in the wild because the banana is a cultivated fruit.  more...

December 6 ,  1877 :  Edison demonstrated the first sound recording.  more...

Citalopram is a selective serotonin reuptake inhibitor (SSRI) that treats depression. Signs of a citalopram overdose include dizziness and drowsiness, as well as confusion, memory loss and even coma. In addition, nausea and vomiting are also signs of a citalopram overdose, as are rapid breathing and sweating. This list is not inclusive of all possible signs of a citalopram overdose, as there are a variety of other signs and symptoms that a patient might experience when taking too much of the medication. If these or any other signs of a citalopram overdose do occur, the patient should seek immediate medical attention.

Some signs of a citalopram overdose overlap with normal side effects of the medication. For example, drowsiness, nausea and sweating can be indicators of an overdose but they can also be a patient’s particular citalopram side effects. Other side effects of the medication include abnormal urination, changes in weight, and dry mouth — these are in addition to headache, insomnia and sexual dysfunction. An allergic reaction to the medication is also possible, and this reaction will produce such symptoms as difficulty breathing, hives and swelling in the face and throat area. While side effects can be mild, a patient with any serious or persistent side effects should contact his doctor to discuss his prescription.

Ad

As an antidepressant, citalopram comes with a serious risk. The medication can increase a patient’s possibility for suicidal behavior and thoughts. As such, it is important to be on the lookout for signs of abnormal behavior that can include worsening anxiety, depression or hostility. In addition to side effects and the risk of suicidal behavior and thoughts, when a patient stops taking citalopram, he might experience withdrawal symptoms. These symptoms include irritability, tingling sensations and vivid dreams.

Certain medications can affect how a patient’s body receives and reacts to citalopram. For example, taking a non-steroidal anti-inflammatory drug (NSAID) like ibuprofen can interact with citalopram by causing a patient to bleed or bruise easily. Other medications that can also affect the performance of citalopram include additional antidepressants and blood thinners, as well as certain other medications. Depending on a patient’s circumstances and health otherwise, a doctor might deem citalopram unsuitable for prescription. To ensure that a patient receives the best prescription available, he should disclose to his doctor any other medications that he is taking, in addition to any medical conditions that he has, as they can play a role in the effectiveness of citalopram as well.

Ad

You might also Like

Recommended

Discuss this Article

bear78
Post 3

Sometimes, when one overdoses on a drug, the drug causes symptoms that it's actually supposed to treat. So citalopram overdose can cause anxiety and greater depression, which are problems that the drug is used for.

donasmrs
Post 2

Unfortunately, citalopram can cause suicidal thoughts. This is a risk with most antidepressant medications. People on them are already depressed and the drug can sometimes exacerbate it. And unfortunately, some people intentionally overdose on the drug to commit suicide.

Citalopram is actually not extremely easy to overdose on. I guess what I'm trying to say is that in most cases, citalopram overdose does not result in death. But it can have very bad side effects, the drug can cause damage to organs. I think it's important for this information to be known because I've seen many people with kidney and liver failure due to drug abuse and overdose. They all thought that the overdose would result in death. Instead, they are suffering, going through dialysis or waiting for liver transplants.

Overdosing on drugs and suicide are not solutions to anything. Anyone experiencing overdose signs needs to go to the hospital right away. If treated immediately, complications can be avoided.

literally45
Post 1

I used citalopram for anxiety for three years. Thankfully, I never overdosed on it. I'm always very careful about medication doses. I never change my dose without doctor supervision and I always make changes slowly. But I can completely understand how a citalopram overdose could cause symptoms like drowsiness and confusion. These are actually common side effects of the medication. I used to be drowsy, sleepy and tired all the time when I was on the drug and I was on the lowest dose possible. At very high doses, I'm sure that the drug would cause severe fatigue and drowsiness. It would probably cause the person to fall asleep.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email